Discussion in 'General Parenting' started by Kjs, Mar 18, 2009.

  1. Kjs

    Kjs Guest

    I don't even know if I spelled it right. But I did read about it, I looked up so many medication's I hope I can remember. Seems as if most ADHD medications have "anxiety, agitation" as a side effect. That worries me since that is always present.

    difficult child and I wanted to address the anxiety first. But that didn't happen cause psychiatrist wouldn't do it. He insists on treating the anxiety with Strattera...But admits (in front of difficult child) that he doesn't think any medication will help him. So, what - he is a lost cause? I am SO angry still.

    But, difficult child looked on the bright side. He took the adderal and went to school about 10 am today after his appointment. He called at noon to tell me that he definately feels a difference and it is good.

    After school he stayed to retake a test. He woke me up when he got home to tell me all the work he did today, AND he took 3 tests after school. He seemed in really good spirits.

    NOW, I do not have experience with this at all. Any medication he has tried was either a bad reaction in a day (concerta / focalin) OR it has been a medication that needed to build up in his system.

    So my question to all of you is...Would Adderal work that fast? Or is it mind over matter and difficult child knows he took it and that is why he had a good day and did lots of work.? Would it actually do something that fast? And would / SHOULD he feel different? I didn't think he should "feel" different.

    You wise people, please let me know how this medication works. Even reading it doesn't help me understand.
  2. timer lady

    timer lady Queen of Hearts

    Oh yes, adderall is very fast in ~ typically fast out, unless it's Adderall XR (I believe that's the long lasting one).

    by the way, the anxiety may be a long term fix ~ lots of therapy & cognitive training. Sometimes all a psychiatrist can do is treat the symptoms; they cannot necessarily medicate the underlying cause of anxiety.
  3. Kjs

    Kjs Guest

    sorry - It is Adderall RX

    Should he "feel" the medicine? That concerns me.
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    When my son was on Adderall it had an immediate effect! It helped with his ADHD symptoms, unfortunately, it also caused intense raging due to his Bipolar so he couldn't stay on it.

    I hope the Adderall is helpful for your difficult child!
  5. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member


    All stimulants (strattera is not a stimulant) are, for ease of understanding, like taking an advil. You take the pill, it takes effect, works 4-8 hours depending on whether it is extended release, and then it's gone.

    Your son is on the extended release which should take him through the school day - but not necessarily into homework time at home. When my difficult child started on the adderall, it was an immediate improvement and he stayed on it from mid-second grade until just before Christmas this year (7th grade).

    Like your son, my difficult child is really sensitive to the aggression/anxiety effects of stimulants. Mine has fluxuated from 5 to 15 mg over the years (which is pretty low). His psychiatrist switched him to vyvanse this December because it metabolizes a little differently than adderall (the adderall xr gives a punch in the morning and a punch 4 hours later - my difficult child was having trouble with increased frustration when we raised his adderall to 15). The vyvanse has an even release system throughout the day and last a couple hours longer, which helps for homework!!! My difficult child actually likes it better. Downside - affects the appetite much more than the adderall did.

    I think it's great that your difficult child is positive about this medication. With his mind opened to the possibilities, he should do great!

  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Any doctor who thought my child was a "lost cause" would be gone. Why do you still see this man? There are psychiatrists who will have more knowledge than him and give you hope.
  7. crazymama30

    crazymama30 Active Member

    Yes, Adderall works very quickly. With my difficult child who wears a Daytrana Patch (ritalin in a transdermal patch like the nicorette patch) if he does not have it on it is crazy. I would guess that your difficult child could feel a difference. When husband changes medications he can tell the difference, and with my difficult child he is to unaware of himself but we can usually see it. If he was happy with it that's great. Hopefully it does not increase his anxiety.
  8. busywend

    busywend Well-Known Member Staff Member

    Yes, it works that fast. It is almost like a boost to the brain. Everything is much clearer and you can accomplish much more when taking it. Side effects are the worry. I hope he has none. I suspect he may have trouble sleeping and lose appetite initially - these do go away.
  9. TerryJ2

    TerryJ2 Well-Known Member

    Yes, it's fast.
    We noticed it within an hr, maybe less.
    It was amazing.
    One side effect is getting it wear off b4 bedtime.

    by the way, he may notice that he feels it because he is 14 and more aware of himself than he was as a child.

    Our difficult child was in denial for yrs. Just now he is learning to recognize differences in his physiology and general attitude.
  10. kymmie

    kymmie New Member

    Thanks Kjs for your question, because I was wondering almost the same thing. My difficult child started 5mg Adderall last week and it appeared as things have gotten worse, but we didn't see any positive effects. His doctor made it seem like we should see the effects right away so I called the doctor and he increased the dose to 10mg.

    I am hoping to see a positive effect today, even if it wears off too early, at least I know it will work.
  11. Kjs

    Kjs Guest

    I am concerned on the dosage now. psychiatrist started him on 15mg's and told him to take that for 3 days, then increase (Saturday) to two pills (30mgs). Isn't that a lot?
  12. kymmie

    kymmie New Member

    I would question that, because why would you increase if it is working with less? My son's doctor seems to want to keep him on the lowest possible dose.

    I'm still new to this, so hopefully one of the others will know more.
  13. TerryJ2

    TerryJ2 Well-Known Member

    If it's working, I would not increase it.

    How much does he weigh?
  14. susiestar

    susiestar Roll With It

    I think it is more directions for what to expect to have to do based on difficult child's age, weight and reactions to other medications. If it is working at the lower amount, then there is not a reason to increase it. But the doctor expects you to need to increase it.

    Adderall was WONDERFUL for Wiz. We used it to deal with the time the concerta wore off.

    Wiz had TONS of anxiety, and lots of it was due to extremely overactive imagination and not totally being able to tell the diff between reality and imagination. His imagination is TOO realistic.

    We did NOT have ANY problems with Adderall, concerta or strattera increasing his anxiety. Actually the strattera works with his luvox to tame his anxiety - it is at a level he can manage it. So maybe your difficult child will have some luck with this.

    I honestly think the family dynamic is responsible for a LOT of your son's problems. He sees his father and older brother treating you horribly, you accept this and even feed into it by not standing up and refusing to be treated that way. You beg for their love and affection and your son has learned that if HE asks for affection this way he will be treated like you are. He doesn't want that, but needs to feel he is cared for and important, so his anxiety and fears create the health problems.

    I am sorry. I know this is HARD to hear. But I just want to be honest and say that NO medicine is going to make this better until the family dynamic, esp the way needs for love, caring and affection are treated, and the way YOU are treated, are changed to a healthier pattern. Even if that meant you left and visited difficult child or took him with you so HE wouldn't be treated the way you are. Whatever it takes, if you want to make your difficult child better you are going to HAVE to find the strength and courage to address the way YOU are treated by husband and "easy child" and even difficult child.

    I hope that is not offensive, I really want you to know I support you and know this is VERY hard to change.
  15. KTMom91

    KTMom91 Well-Known Member

    Miss KT has been on 25 mg for a little over a year, and lately it's started wearing off around 1:30 pm. She doesn't like it because she can't get her homework done...she's too busy talking (in a very LOUD voice), checking random things on the computer, dancing in the living room, etc. Along with her squirrel phobia, she's developed an intense dislike for a local news anchor's face...and won't look at the screen when she hears this woman's voice. Fortunately, this is not the channel we watch for local news.

    Anyway, her doctor just increased her dosage to 30 mg. I need to pick it up today. We'll see.